MAUDE Adverse Event Report: STERILMED, INC. DRILL BIT TWIST STAINLESS STEEL; BIT, DRILL

STERILMED, INC. DRILL BIT TWIST STAINLESS STEEL; BIT, DRILL
Model Number KOMKM166-00-01
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been returned for analysis.The lot number is unknown, it is noted that for this account, the drill bit is taken out of packaging in sterile processing department and sterilized before being sent to the operating room.This complaint was created based off of information received from a user facility medwatch report # (b)(4).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent an arthroplasty procedure with a reprocessed drill bit twist stainless steel and a small piece broke off and lodged in the anterior aspect of the humerus.The fragment was left in place intentionally so as not to compromise the integrity of the proximal humerus stem for the prosthesis.There was no difficulty during the procedure or patient circumstance that contributed to the break.This event has been assessed as a reportable event.
 
Additional Manufacturer Narrative
It was reported that a 64-year-old, female patient underwent an arthroplasty procedure with a reprocessed drill bit twist stainless steel and a small piece broke off and lodged in the anterior aspect of the humerus.The device was returned on 23-aug-2021.The returned device was observed to be broken about 4mm above the proximal base of the threading.The break was jagged and biological contaminants remained on the surface.The jagged edge is indicative of excessive pressure being applied to this instrument, bending the material, likely causing the device to structurally fail and split apart.The remaining characteristics of the device, including its 2.0mm diameter, are consistent with being product code km166-00-01, which is made of medical-grade stainless steel.The surface was examined under a magnification scope, and no reprocessing mark was observed.Per the inspection and testing procedure for sharp device, for devices fully made out of metal i.E.Drill bits, saw blades, etc., a dremel engraver is used to etch a mark on the proximal end of the device.As there was no provided lot number and there is no observed reprocessing mark, it cannot be verified that this is a sterilmed reprocessed device.While this returned device is observed as broken, as this cannot be confirmed to be a sterilmed reprocessed device, the reported issue is not confirmed.No packaging or labeling had been returned with this device; therefore, the lot number was unable to be obtained.Consequently, no manufacturing record evaluation was conducted since no lot number was provided.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
DRILL BIT TWIST STAINLESS STEEL
Common Device Name
BIT, DRILL
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key12344626
Report Number2134070-2021-00018
Device Sequence Number3901562
Product Code HTW
UDI-Device Identifier10888551016438
UDI-Public10888551016438
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKOMKM166-00-01
Device Catalogue NumberKOMKM166-00-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2021
Supplement Date Received by Manufacturer08/23/2021
Initial Report FDA Received Date08/19/2021
Supplement Report FDA Received Date09/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age64 YR
Patient Weight50